Conflicting data on whether long-term bisphosphonate therapy may cause a rare type of low-energy femoral fracture are creating challenges for physicians and patients in weighing the potential risks of such medications against their benefits in reducing hip fractures. But the US Food and Drug Administration (FDA) and other groups say the data so far do not support changes in prescribing practices.
Physicians have documented cases of an unusual type of femoral fracture in some patients on long-term bisphosphonate therapy. In contrast to a typical osteoporotic fracture of the femur (shown at left) with multiple fragments and apparent thinning of bone, an atypical subtrochanteric fracture (shown at right) in a patient who took bisphosphonates for 7 years is a cleaner break in apparently thick bone that occurred with minimal trauma.
Graphic Jump Location
Some tools below are only available to our subscribers or users with an online account.
Download citation file:
Web of Science® Times Cited: 1
Customize your page view by dragging & repositioning the boxes below.
More Listings atJAMACareerCenter.com >
Enter your username and email address. We'll send you a link to reset your password.
Enter your username and email address. We'll send instructions on how to reset your password to the email address we have on record.
Athens and Shibboleth are access management services that provide single sign-on to protected resources. They replace the multiple user names and passwords necessary to access subscription-based content with a single user name and password that can be entered once per session. It operates independently of a user's location or IP address. If your institution uses Athens or Shibboleth authentication, please contact your site administrator to receive your user name and password.